Case Study – Gastrointestinal and Endocrine Systems A 16-year-old female athlete with asthma, hypothyroidism, and a history of anorexia nervosa is admitted for dehydration after a track meet. She has recently been binging and purging, and she competed in a track meet today in 100 °F heat. Her medications include the following:
- Albuterol 2 puffs q 4 hours prn
- Maxair™ 2 puffs q 4 hours prn
- Synthroid® 100 mc po qd
- What are the pharmacokinetics (precautions, adverse effects, interactions, absorption, distribution, metabolism, and excretion) and pharmacodynamics of each medication?
- How will the side effects of each medication listed influence your physical assessment of the patient?
- Describe nursing interventions to enhance the therapeutic effects and decrease adverse effects of the drugs. Indicate at least two safety issues per medication pertinent to the patient’s diagnosis. Assume that you have adhered to the five rights of medication administration. Include your rationale for your decision.
- What educational information should you provide to the patient and her family about gastrointestinal and endocrine drugs?